High BP medicines put eye sight at risk

Certain blood pressure lowering medications may have dangerous side effects as researchers have found a link between taking vaso-dilators and developing early-stage age-related macular degeneration (AMD) that could lead to vision loss and blindness.AMD – the deterioration of the eye’s macula, which is responsible for the ability to see fine details clearly – affects millions worldwide.“As significant as these results may be, it is important that they be replicated first, and if possible tested in a clinical trials setting before changing anyone’s medica-tion regimens,” cautioned Ronald Klein from University of Wiscon-sin’s school of medicine and public health.To reach this conclusion, the re-searchers conducted a long-term population-based cohort study from 1988 to 2013 of nearly 5,000 peo-ple aged 43 to 86 years.After adjusting for age, sex and other factors, the researchers found that using any vasodilator such as Apre-soline and Loniten, which open (di-late) the blood vessels – was associated with a 72 percent greater risk of devel-oping early-stage AMD.Among people who were not taking vasodilators, an estimated 8.2 percent developed signs of early AMD.In comparison, among those taking a vasodilator medication, 19.1 percent developed the disease.While the study provides risk esti-mates of associations between blood pressure lowering medications and AMD at various stages, the research-ers cautioned that their study was not able to discern effects of the medica-tions themselves and the conditions for which participants were taking those medications.